This site is intended for health professionals only
Saturday 22 October 2016 Instagram
Share |

Weak bones link to antidepressants

Weak bones link to antidepressants


New research suggests that taking common prescription antidepressants may lead to lower bone density and increase the risk of osteoporosis in older men and women.

People who use the pills, known as selective serotonin reuptake inhibitors (SSRIs), develop thinner bones, two separate studies in the US have found.

One group of researchers led by Dr Elizabeth Haney, from Oregon Health & Science University, Portland, looked at almost 6,000 men aged 65 and older.

The men's bone density at the hip and base of the spine was measured in 2000 and again two years later, and hip readings were found to be 3.9% lower in the 160 men taking SSRIs.

A similar study led by Dr Susan Diem, from the University of Minnesota in Minneapolis, investigated 2,722 women with an average age of about 80 years.

Their bones were checked between 1997 and 1999, and again about five years later, and those who had taken antidepressants also had a reduced density.

Both sets of findings are published in the journal Archives of Internal Medicine.

Dr Haney's team wrote: "These associations are biologically plausible and clinically important.

"Because SSRI use is prevalent in the general population, our findings have a potentially important public health impact. If confirmed, people using SSRIs might be targeted for osteoporosis screening and preventive intervention."

Archives of Internal Medicine

Copyright © PA Business 2007

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?